Globalization and the Gains From Variety
Christian Broda and
David Weinstein
The Quarterly Journal of Economics, 2006, vol. 121, issue 2, 541-585
Abstract:
Since the seminal work of Krugman, product variety has played a central role in models of trade and growth. In spite ofthe general use oflove-of-variety models, there has been no systematic study of how the import of new varieties has contributed to national welfare gains in the United States. In this paper we show that the unmeasured growth in product variety from U. S. imports has been an important source of gains from trade over the last three decades (1972–2001). Using extremely disaggregated data, we show that the number of imported product varieties has increased by a factor of three. We also estimate the elasticities of substitution for each available category at the same level of aggregation, and describe their behavior across time and SITC industries. Using these estimates, we develop an exact aggregate price index and find that the upward bias in the conventional import price index over this time period was 28 percent or 1.2 percentage points per year. We estimate the value to U. S. consumers of the expanded import varieties between 1972 and 2001 to be 2.6 percent of GDP.
Date: 2006
References: Add references at CitEc
Citations: View citations in EconPapers (1954)
Downloads: (external link)
http://hdl.handle.net/10.1162/qjec.2006.121.2.541 (application/pdf)
Access to full text is restricted to subscribers.
Related works:
Working Paper: GLOBALIZATION AND THE GAINS FROM VARIETY (2004) 
Working Paper: Globalization and the Gains from Variety (2004) 
Working Paper: Globalization and the gains from variety (2004) 
Working Paper: Globalization and the Gains from Variety (2004) 
Working Paper: Globalization and the Gains from Variety (2004) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:oup:qjecon:v:121:y:2006:i:2:p:541-585.
Ordering information: This journal article can be ordered from
https://academic.oup.com/journals
Access Statistics for this article
The Quarterly Journal of Economics is currently edited by Robert J. Barro, Lawrence F. Katz, Nathan Nunn, Andrei Shleifer and Stefanie Stantcheva
More articles in The Quarterly Journal of Economics from President and Fellows of Harvard College
Bibliographic data for series maintained by Oxford University Press ().